Florida, 2021

Lightning Strikes in Florida, August 13, 2021

August 13, 2021 · NWS TBW · 2 events in 1 county or zone

Individuals struck by lightning during afternoon storms in Clearwater and Safety Harbor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Individuals struck by lightning during afternoon storms in Clearwater and Safety Harbor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 13, 1:44 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 13, 1:44 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
244 PM EDT Fri Aug 13 2021

.SHORT TERM (TDY-SUN)...
Satellite and radar data confirm that convection has began to
develop across some areas of our CWA. This trend will continue as
easterly winds pushes across the Sunshine State this afternoon. There
is still some uncertainty on how much of a sea breeze we will see in
the west coast, nonetheless, daytime heating/available instability,
ample moisture, and the lift provided my the outflows will continue
to support storms through the afternoon and into the evening hours.

Meanwhile, high pressure to our north will remain in place through
at least early Saturday, and with it the easterly flow. This will
begin to change as Tropical Depression Fred approaches the area
into the weekend. Storms could bring gusty winds and localized
flooding, especially over areas that are already saturated.

Additionally, Tropical Depression Fred remains over Cuba and its
center is forecast to move across the Gulf of Mexico waters and become
a Tropical Storm sometime on during this time. Regardless of the
track, Florida residents and visitors should prepare for unsettled
weather conditions for this weekend. Tropical Storm watches are
in effect for coastal areas of Lee and Charlotte counties, and
southern marine zones through Sunday.

.LONG TERM (MON-THU)...
By Monday, Fred should be moving north of our area and making
landfall in the Florida panhandle. This will allow high pressure to
build back into the region, and bring normal summertime conditions
with afternoon convection each day. Very muggy conditions will
prevail as well as east to southeast winds.

Later next week, another area of low pressure that currently has an
80 percent chance of developing over the next few days. As of right
now, model guidance continues to keep it east of the Florida
Peninsula, but we will continue to monitor and update the forecast
as needed.

&&

.AVIATION...
Brief MVFR/IFR conditions will be possible at the terminals between
19-24Z as SHRA/TSRA develop over the region and have depicted VCTS
after 18Z with short Tempo groups between 20-24Z to cover this.
Outside of the convection VFR will prevail. Northeast to east winds
in the 7 to 10 knot range will prevail with gusts up to 35 knots
possible in the vicinity of TSRA. Northeast to east winds will
diminish to 6 to 8 knots after 02Z tonight through early Saturday
morning.

&&

.MARINE...
High pressure ridge continues to dominate over the Gulf waters
keeping easterly winds with relatively pleasant boating conditions,
before showers and thunderstorms move offshore later today, and this
will repeat on Saturday. Late on Saturday into Sunday boating
conditions will continue to worsen as Tropical Depression Fred moves
into the Gulf of Mexico. Boaters should stay alert and are urged to
remain informed with the latest NHC forecast.

&&

.FIRE WEATHER...
Ridge of high pressure over the area will keep east to northeast
winds and very moist conditions over fire districts today. Showers
and thunderstorms will develop across the east coast early and move
west towards our area through the day. This pattern will stay in
place through Saturday. Weather conditions will begin to deteriorate
late Saturday into Sunday as Tropical Depression Fred approaches the
area.

&&
.Preliminary Point Temps/PoPs...
TPA  78  92  77  86 /  40  70  50  80
FMY  77  89  75  88 /  50  70  70  80
GIF  77  90  75  84 /  40  70  40  80
SRQ  76  91  75  86 /  30  70  60  80
BKV  73  91  73  85 /  30  70  40  80
SPG  79  90  77  85 /  30  70  60  80

&&

Sea Breeze Thunderstorm Regime For Today: 3
Sea Breeze Thunderstorm Regime For Tomorrow: 2

For Additional Information On Sea Breeze Regimes go to the link below
https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Watch for Coastal Charlotte-Coastal Lee.

Gulf waters...Tropical Storm Watch for Charlotte Harbor and Pine Island Sound-
     Coastal waters from Bonita Beach to Englewood FL out 20 NM-
     Waters from Bonita Beach to Englewood FL out 20 to 60 NM.

&&

SHORT TERM/LONG TERM/MARINE/FIRE WEATHER...Delerme
AVIATION...McMichael
UPPER AIR...Flannery
DECISION SUPPORT...McMichael/Oglesby

In the hours before

Special weather statement, Aug 13, 2:47 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
347 PM EDT Fri Aug 13 2021

FLZ165-265-132015-
Inland Lee FL-Coastal Lee FL-
347 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of western Lee County
through 415 PM EDT...

At 347 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. James City, or 8 miles south of Cape Coral, moving south at 5
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cape Coral, McGregor, Matlacha, Matlacha Isles-Matlacha Shores,
Harlem Heights, Pineland, Iona, St. James City, Pine Island Center,
Cypress Lake, Saint James City, Punta Rassa, Bokeelia and Useppa
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2644 8221 2652 8225 2668 8229 2677 8213
      2662 8194 2661 8194 2659 8193 2660 8193
      2660 8191 2659 8190 2657 8191 2655 8189
      2641 8204
TIME...MOT...LOC 1947Z 019DEG 6KT 2652 8204

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Aug 13, 2:51 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
351 PM EDT Fri Aug 13 2021

FLZ056-061-132015-
DeSoto FL-Hardee FL-
351 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of central Hardee and
north central DeSoto Counties through 415 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Wauchula, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wauchula, Sweetwater, Zolfo Springs, Brownville and Gardner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2754 8161 2739 8160 2725 8186 2761 8192
TIME...MOT...LOC 1951Z 079DEG 15KT 2742 8176

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Local storm report, Aug 13, 2:54 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
354 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND GST     3 NW SIESTA KEY         27.32N 82.60W
08/13/2021  M41 MPH          GMZ853             FL   MESONET

            MESONET STATION XLID NEW PASS SHOAL LIGHT.

&&
Special weather statement, Aug 13, 2:57 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
357 PM EDT Fri Aug 13 2021

FLZ149-249-132045-
Inland Pasco FL-Coastal Pasco FL-
357 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southwestern Pasco
County through 445 PM EDT...

At 357 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Port Richey East, or near New Port Richey. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Port Richey, Hudson, Holiday, Jasmine Estates, New Port Richey
East, Keystone, East Lake, Trinity, Elfers, Moon Lake, Odessa, Jay B
Starkey Wilderness Park, Bayonet Point, Cheval and Shady Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2838 8271 2837 8251 2817 8251 2817 8274
TIME...MOT...LOC 1957Z 063DEG 2KT 2824 8265

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

TBW
Local storm report, Aug 13, 3:01 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
401 PM EDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     1 WNW SARASOTA          27.34N 82.56W
08/13/2021  M39 MPH          GMZ853             FL   MESONET

            MESONET STATION XSRB SARASOTA BAY MARKER 17.

&&
Special weather statement, Aug 13, 3:31 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
431 PM EDT Fri Aug 13 2021

FLZ050-149-151-251-132100-
Coastal Hillsborough FL-Pinellas FL-Coastal Pasco FL-
Inland Hillsborough FL-
431 PM EDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southern Pasco,
northwestern Pinellas and northwestern Hillsborough Counties through
500 PM EDT...

At 431 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Lake, or near Holiday, moving southwest at 20 mph.

HAZARD...Winds of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clearwater, Largo, Seminole, Holiday, Palm Harbor, Keystone, East
Lake, Harbor Bluffs, Ridgecrest, Citrus Park, Safety Harbor, Oldsmar,
Belleair, Redington Shores, Belleair Bluffs, Belleair Beach, Indian
Shores, Belleair Shore, Trinity and Walsingham Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2823 8264 2817 8265 2817 8259 2813 8255
      2783 8282 2795 8291 2813 8291
TIME...MOT...LOC 2031Z 056DEG 19KT 2812 8270

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TBW

The radar

The Tampa radar (KTBW), 43 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Pinellas

When
August 13, 4:02 PM EST
Where
Pinellas County, 0.61 mi E of Coachman
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
27.970, -82.720

Clearwater Fire Rescue reports that an individual was struck by lightning in Clearwater sustaining minor injuries.

Lightning, Pinellas

When
August 13, 5:22 PM EST
Where
Pinellas County, 2.77 mi SW of Safety Harbor
Injuries
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
27.990, -82.690

Pinellas 911 reports that lightning struck a person in Safety Harbor causing minor injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970715, 970713.